Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 143, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 27, 2018, 3:51 PM CDT for 4 counties in Iowa. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2018, 3:51 PM CDT (20:51 UTC)
- Expired
- Aug 27, 2018, 4:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA
The radar
The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 3:51 PM CDT | HAIL 1.25 | 2 Sw Archer, IA | REPORTED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 27, 2:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 978 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 491 m²/s²
- 0-3 km storm-relative helicity
- 548 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
728
WUUS53 KFSD 272051
SVRFSD
IAC041-059-141-143-272115-
/O.NEW.KFSD.SV.W.0143.180827T2051Z-180827T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
351 PM CDT MON AUG 27 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Osceola County in northwestern Iowa...
Southwestern Dickinson County in northwestern Iowa...
Northwestern Clay County in northwestern Iowa...
Northern O'Brien County in northwestern Iowa...
* Until 415 PM CDT.
* At 350 PM CDT, a severe thunderstorm was located over Archer, or 7
miles southeast of Sheldon, moving northeast at 55 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 341 PM golf ball sized hail
was jsut east of Alton, IA.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sanborn and Primghar around 400 PM CDT.
Hartley and Melvin around 410 PM CDT.
Other locations impacted by this severe thunderstorm include Moneta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4317 9522 4301 9578 4304 9586 4316 9586
4339 9548 4335 9535
TIME...MOT...LOC 2050Z 233DEG 46KT 4309 9579
HAIL...1.75IN
WIND...60MPH
$$
VandenBoogart1 follow-up statement
197
WWUS53 KFSD 272103
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
403 PM CDT MON AUG 27 2018
IAC041-059-141-143-272115-
/O.CON.KFSD.SV.W.0143.000000T0000Z-180827T2115Z/
Osceola IA-Dickinson IA-Clay IA-O'Brien IA-
403 PM CDT MON AUG 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN OSCEOLA...SOUTHWESTERN DICKINSON...NORTHWESTERN CLAY
AND NORTHEASTERN O'BRIEN COUNTIES...
At 402 PM CDT, a severe thunderstorm was located over Sanborn, or 10
miles east of Sheldon, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Hartley around 410 PM CDT.
Other locations impacted by this severe thunderstorm include Moneta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4306 9560 4313 9573 4324 9572 4334 9556
4337 9551 4332 9539 4317 9522
TIME...MOT...LOC 2102Z 233DEG 46KT 4317 9564
HAIL...1.25IN
WIND...60MPH
$$
VandenBoogartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:29 PM CDT, 22 minutes earlier.
Area forecast discussion, Aug 27, 3:29 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 329 PM CDT Mon Aug 27 2018 .SHORT TERM...(This evening through Tuesday) Issued at 318 PM CDT Mon Aug 27 2018 Active weather continues this afternoon and evening as scattered thunderstorms move in. In the near term, a cold front stretching from Sioux City-Sioux Falls-Marshall will continue to bring scattered showers and storms, while the main upper trough/vort max at western Dakotas slides east-northeast. Ahead of this trough, a mid-level shortwave continues sliding northeast across the area this afternoon. This is the one providing forcing/dynamic for convection across parts of the area. However, with an extent area of mostly cloudy skies, moderate mid-level lapse rates, and convective temperatures cooler than criteria, the severe weather threat seems more likely across northwest Iowa and far eastern counties in southwest Minnesota. These areas pose the greatest risk for strong to severe thunderstorms through this evening with an area of 1500-2000 J/kg MUCAPE, and surface dewpoints in the upper 60s and lower 70s. Quasi-unidirectional 0-6 km shear about 40 to 45 knots suggests a few rotating storms, with multi-cells clusters as the primary mode. Large hail up to golf ball size and damaging winds to 75 mph are the main risks. Isolated hail up to 2.5 inch will be possible through late this afternoon. Severe weather risks will slowly diminish from 6pm to 8pm CDT, from west to east. The aforementioned main upper trough/vort max will drag secondary surface front tonight. Some elevated showers and isolated storms are possible Tuesday morning into early afternoon from northwest to southeast. As the frontal boundary slowly moves southeast, tight pressure gradient will produce breezy conditions late tonight into Tuesday. Have bumped winds by using CONSMOS to have 15 to 25 mph, gusts up to 30 mph through Tuesday afternoon. Low clouds/stratus spreading southward and northerly surface winds behind the front will keep the area cooler than average with daytime temperatures from the upper 60s to lower 70s north of I-90 to mid 70s south. .LONG TERM...(Tuesday night through Monday) Issued at 318 PM CDT Mon Aug 27 2018 Relatively dry conditions and slightly cooler than normal temperatures are expected Tuesday night into Wednesday as a surface high pressure builds in. By Wednesday night into Thursday night, upper flow pattern becomes quasi-zonal, while at the surface return flow brings warmer and more humid conditions across the region. With diurnal heating and moderate theta-e, some spotty storms cannot be ruled out. Unsettled conditions return Friday into Friday night as an upper trough slides eastward, lifting the associated warm front across the region. Will need to monitor this period for possible scattered strong to severe storms mainly along and east of I-29. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1230 PM CDT Mon Aug 27 2018 Scattered thunderstorms have started to move across the forecast area along of the surface cold front extending from southwest Minnesota to northeast Nebraska. MVFR to occasional low-end IFR conditions are expected this afternoon at all terminals as thunderstorms move through. Gusty winds up to 25 knots are expected across KSUX through sunset. Behind the main front/upper disturbance, low clouds/stratus will spread south across the region Tuesday by around daybreak. Northerly winds from 20 to 25 knots are possible, along with some showers activity through early afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...05 AVIATION...05
Hazardous weather outlook, Aug 27, 6:01 AM CDT, 9 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 601 AM CDT Mon Aug 27 2018 IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ040-055- 056-061-062-066-067-281115- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN- Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brookings- Lake-Moody-McCook-Minnehaha-Turner-Lincoln SD- 601 AM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will develop this afternoon, mainly moving quickly east of the area by the early evening. Initial storms are expected to develop west of Interstate 29 around noon with a threat for large hail up to walnut size and winds to 65 mph. Storms are expected to strengthen and become organized into a linear structure pushing into southwest Minnesota and far northern Iowa by mid afternoon. These storms will present a risk of very strong winds over 70 mph, hail up to 2 inches in diameter and even an isolated tornado. Areas of heavy rainfall and flash flooding are also possible, especially across southwest Minnesota and extreme northern Iowa. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will become a greater risk again by Thursday night through Friday night. A severe storm will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely between noon and 6 pm CDT. IAZ020>022-031-032-NEZ013-014-SDZ038-039-050-052>054-057>060- 063>065-068>071-281115- Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Beadle- Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison- Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-Clay SD- Union- 601 AM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop across areas near and west of the James River during the morning, with storms moving into the lower Missouri River valley and southern portions of northwest Iowa this afternoon and early evening. An isolated severe storm is possible mainly east of the James River and extending into northeast Nebraska and northwest Iowa. Hail up to half dollar size and winds to 65 mph are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will become a greater risk again by Thursday night through Friday night. A severe storm will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible between noon and 9 pm CDT.
In the hours before
Local storm report, Aug 27, 2:35 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL MARTINSBURG 42.51N 96.83W
08/27/2018 E1.75 INCH DIXON NE TRAINED SPOTTER
&&Local storm report, Aug 27, 2:41 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
241 PM CDT MON AUG 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 1 W PONCA 42.56N 96.73W
08/27/2018 E1.75 INCH DIXON NE TRAINED SPOTTER
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 2:24 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 36 min |
| Aug 27, 2:51 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth, Sioux | 39 min |
| Aug 27, 3:27 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien | 33 min |
| Aug 27, 3:30 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 30 min |
| Aug 27, 3:57 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 18 min |
| Aug 27, 4:09 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 20 min |
| Aug 27, 4:27 PM CDT | Flash Flood Warning | FSD | Dickinson | 85 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.